Alert archive / North Carolina / Beach Hazards Statements in 2023
Beach Hazards Statement 22, NWS Wilmington, NC
NWS Wilmington, NC issued this beach hazards statement at Jun 14, 2023, 2:58 AM EDT for New Hanover County, Pender County, North Carolina; Georgetown County, Horry County, South Carolina. It took effect at Jun 14, 2023, 6:00 AM EDT. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- Jun 14, 2023, 2:58 AM EDT (06:58 UTC)
- In effect from
- Jun 14, 2023, 6:00 AM EDT
- Expired
- Jun 14, 2023, 7:58 PM EDT
- In force
- 14 hr
- Issued by
- NWS Wilmington, NC
Counties New Hanover County, NC, Pender County, NC, Georgetown County, SC, Horry County, SC
The radar
The Wilmington radar (KLTX), 7 km from the middle of the area, began a volume at 07:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 7.0 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 475 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 1126 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.9
The text
As transmitted.
513 WHUS42 KILM 140658 CFWILM Coastal Hazard Message National Weather Service Wilmington NC 258 AM EDT Wed Jun 14 2023 NCZ106-108-SCZ054-150000- /O.NEW.KILM.BH.S.0022.230614T1000Z-230615T0000Z/ Coastal Pender-Coastal New Hanover-Coastal Horry- 258 AM EDT Wed Jun 14 2023 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 6 AM EDT THIS MORNING THROUGH THIS EVENING... * WHAT...Strong south to north longshore current expected. There is also a Moderate Risk of rip currents expected. * WHERE...In North Carolina, Coastal Pender and Coastal New Hanover Counties. In South Carolina, Coastal Horry County. * WHEN...From 6 AM EDT this morning through this evening. * IMPACTS...Longshore currents can sweep swimmers and surfers into rip currents, piers, jetties, and other hazardous areas. It may sweep swimmers off their feet, making it difficult to return to shore. PRECAUTIONARY/PREPAREDNESS ACTIONS... Caution should be used when in or near the water. Check with lifeguards before entering the ocean for possible hazards you may be swept into. && $$ SCZ056-150000- /O.NEW.KILM.BH.S.0022.230614T1000Z-230615T0000Z/ Coastal Georgetown- 258 AM EDT Wed Jun 14 2023 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 6 AM EDT THIS MORNING THROUGH THIS EVENING... * WHAT...Strong south to north longshore current expected. * WHERE...Coastal Georgetown County. * WHEN...From 6 AM EDT this morning through this evening. * IMPACTS...Longshore currents can sweep swimmers and surfers into rip currents, piers, jetties, and other hazardous areas. It may sweep swimmers off their feet, making it difficult to return to shore. PRECAUTIONARY/PREPAREDNESS ACTIONS... Caution should be used when in or near the water. Check with lifeguards before entering the ocean for possible hazards you may be swept into. && $$ dch
1 follow-up statement
261 WHUS42 KILM 142358 CFWILM Coastal Hazard Message National Weather Service Wilmington NC 758 PM EDT Wed Jun 14 2023 NCZ106-108-SCZ054-056-150100- /O.CAN.KILM.BH.S.0022.000000T0000Z-230615T0000Z/ Coastal Pender-Coastal New Hanover-Coastal Horry- Coastal Georgetown- 758 PM EDT Wed Jun 14 2023 ...BEACH HAZARDS STATEMENT IS CANCELLED... Longshore current will be weak to moderate Thursday. $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this beach hazards statement went out at Jun 14, 1:24 AM EDT, 1 hour 34 minutes earlier.
Area forecast discussion, Jun 14, 1:24 AM EDT, 1 hour 34 minutes before
Area Forecast Discussion National Weather Service Wilmington NC 124 AM EDT Wed Jun 14 2023 .SYNOPSIS... Warm and increasingly humid conditions will lead to increased chances for showers and thunderstorms on Wednesday and Thursday along and ahead of a cold front. Somewhat drier conditions on Friday and Saturday will keep rain chances low. Additional disturbances will bring unsettled weather for Sunday through Tuesday. && .UPDATE... No changes with the 1 AM update. This will serve as the routine aviation update. && .NEAR TERM /THROUGH THURSDAY/... Tonight: Moderate to high confidence this period. A stalled front near the coast will shift northward through the area overnight while shortwave energy moves through aloft. This could spark a few showers and/or weak storms, especially this evening near the SC coast where instability should be greatest. However, it should mostly remain dry overnight. Lows should mainly be in the mid to upper 60s inland, just about normal for this time of year. Wednesday: Moderate confidence this period. Should be more unsettled as deeper moisture and shortwave energy move through the area, although the timing of the best rain chances is a bit uncertain given uncertainty in timing of the shortwave(s). It will also become breezy with some gusts to near 30 mph as the pressure gradient increases due to strengthening low pressure to the north. Highs should be in the mid to upper 80s inland. && .SHORT TERM /THURSDAY NIGHT/... Stalled front northwest of the area is expected to be reinvigorated by shortwave energy traversing the Tennessee Valley on Wednesday. This is expected to generate convection along the front, especially across MS/AL/GA, which will translate generally eastward with the prevailing flow. Weak to perhaps moderate CAPE in tandem with convergence along the front will help to produce at least isolated storms during the afternoon, but increasing CIN during the evening and considerably weaker 0-6km bulk shear will make it difficult to sustain strong storms this far east. Nevertheless, the Storm Prediction Center forecasts a Marginal risk (level 1 of 5) mainly for Georgetown and Williamsburg counties. The amount of convection (and subsequent rainfall) which makes it this far east carries some uncertainty and will need to be closely monitored, but the best chance for heavy rain and thunderstorms is in the SC zones, with decreasing chances further north and east. Any leftover convection will shift offshore or dissipate during the overnight hours as shortwave energy swings through. With little change in 500mb heights and the surface front expected to stay near or just north of the CWA, little change in temps/dewpoints is expected for Thursday. Mornings lows in the mid-upper 60s will rise into the mid-upper 80s during the afternoon. Isolated to perhaps scattered afternoon showers and storms are anticipated once again, but weak shear and weak forcing associated with another impulse will keep these mostly short- lived. Any leftover convection should wane with the loss of daytime heating Thursday evening. Muggy overnight lows in the mid-upper 60s are on tap once again for Thursday night. On Friday, a potent shortwave pivoting down over the Great Lakes around the backside of a departing closed low over New England should provide a more distinct push of cool/dry air on Friday, bringing a temporary lull to the daily precip chances. Drier air amidst rising 1000-500mb thicknesses will result in even warmer highs, likely reaching into the low 90s region-wide away from the coastline. && .LONG TERM /FRIDAY THROUGH TUESDAY/... A relatively pleasant first half of the weekend looks probable for Friday night through Saturday night as surface high pressure brings drier air down from the north while a couple of 500mb shortwaves bring glancing troughing to the area. Slight chance PoPs are maintained where a brief shower or thunderstorm may be able to pop-up, but most areas will remain dry while temps remain near normal. For Sunday through Tuesday, confidence decreases as model guidance differs in their handling of shortwave energy over the Mississippi Valley which may ultimately evolve into yet another closed upper low. Nevertheless, more unsettled conditions are expected to develop during this period as a series of impulses dive southeastward over prominent ridging centered over northern Mexico. The timing and magnitude of these waves is difficult to determine this far out, but one should expect at least isolated daily showers and storms to develop in this type of pattern, with generally weak vertical shear through most of the troposphere keeping any storms mostly short-lived. Temperatures may remain near climo during this period, but will depend on the amount of cloud cover and coverage of convection on each day. && .AVIATION /05Z WEDNESDAY THROUGH SUNDAY/... VFR conditions expected this morning and into the early afternoon. Breezy today with gusts up to 30 knots possible out of the SW; all flow should remain unidirectional. High confidence in thunderstorms impacting all of the terminals today with a few brief period of IFR possible due to VIS in heavy precip. Still working on timing and coverage based on the organization of the convective line. Showers or remnant convection is likely to linger into the evening, becoming VFR by 06Z tonight. Extended Outlook... Mainly VFR. Better chances of rain with a stalled boundary on Wednesday. We will settle into a summer-like pattern of afternoon storm chances Wednesday and into the weekend. && .MARINE... Tonight/Wednesday: Moderate to high confidence this period. A stalled front over or near the waters today will shift northward as a warm front tonight. Elevated SW winds will prevail with some gusts near Small Craft Advisory levels (~25 kt), especially on Wednesday. With seas only expected to build up to 4-5 feet our confidence isn't high enough to issue any SCAs yet. Wednesday night through Sunday... Southwesterly winds around 20 kts with gusts potentially reaching SCA criteria for outer portions of the coastal waters may occur through most of Wednesday night. Seas will remain elevated in the 3-5 ft range at 6 sec through Wednesday night as well. Sub-SCA seas in the 3-5 ft range and winds out of the southwest in the 10-20 kt range will continue through Friday until a more distinct cold front pushes through. On Saturday and Sunday, lighter winds and seas dropping into the 2-3 ft range are anticipated, with a combination of southerly wind wave and southeasterly swell both around 2 ft. && .ILM WATCHES/WARNINGS/ADVISORIES... SC...None. NC...None. MARINE...None. && SYNOPSIS...ILM UPDATE...21 NEAR TERM...RJB SHORT TERM...ABW LONG TERM...ABW AVIATION...21 MARINE...RJB/ABW
Hazardous weather outlook, Jun 13, 8:05 PM EDT, 6 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Wilmington NC 805 PM EDT Tue Jun 13 2023 NCZ087-096-099-105-109-SCZ017-023-024-032-033-039-055-058-059-150015- Robeson-Bladen-Columbus-Inland Pender-Inland Brunswick-Marlboro- Darlington-Dillon-Florence-Marion-Williamsburg-Inland Georgetown- Central Horry-Northern Horry- 805 PM EDT Tue Jun 13 2023 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ106-108-110-SCZ054-056-150015- Coastal Pender-Coastal New Hanover-Coastal Brunswick-Coastal Horry- Coastal Georgetown- 805 PM EDT Tue Jun 13 2023 ...MODERATE RISK OF RIP CURRENTS IN EFFECT FROM 6 AM EDT WEDNESDAY THROUGH WEDNESDAY EVENING... This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Risk of Rip Currents. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. AMZ250-252-254-256-150015- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 805 PM EDT Tue Jun 13 2023 This Hazardous Weather Outlook is for the adjacent Coastal Waters. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a low risk for a Small Craft Advisory Wednesday and Wednesday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ107-150015- Inland New Hanover- 805 PM EDT Tue Jun 13 2023 This Hazardous Weather Outlook is for southeast North Carolina. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a low risk for minor coastal flooding along the lower Cape Fear River during the evening high tides this week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 3:10 AM EDT | Small Craft Advisory | ILM | 24 hr |
Nearby
Beach Hazards Statements in North Carolina, 2023Beach Hazards Statements in South Carolina, 2023Every beach hazards statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.